What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 24, 2:26 PM EST, 13 minutes earlier.
Area forecast discussion, May 24, 2:26 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
326 PM EDT Wed May 24 2017
.SYNOPSIS...
Showers and thunderstorms may be severe this afternoon and evening.
A final round of showers and possibly a thunderstorm will accompany
the passage of a cold front on Thursday. High pressure will build
in late Thursday into Friday and persist into the weekend, bringing
dry weather and increasing heat. A cold front will reach into
the Carolinas early next week finally moving off shore by mid
week.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...There is a risk for severe
thunderstorms into this eve. The pre- storm environment
indicates LCLs near 700 ft this afternoon and eve. Also, low
level jetting increases up to near 50 kt. Deep moisture and
associated thunderstorms will be working north into this
environment and will have the potential to produce strong to
damaging wind gusts. The low LCLs along with modest shear will
make isolated tornadoes possible. Although storms will be moving
quickly, they will have the tendency to train and thus, the
Flash Flood Watch will remain in place, although the risk for
flash flooding has decreased with the lack of significant
rainfall over the last 18 hours or so. Urbanized areas will be
the most susceptible to flooding this eve. Large hail is also
possible with the deepest convection.
A dry slot wrapping around 500 mb trough will work into the area
overnight, ending the risk for showers and thunderstorms from W to E
as the mid levels dry out and forcing exits to the NE. The 500 mb
trough axis continues to be slow moving and it is the strong
shortwave rounding the base of the trough that ultimately pushes the
cold front into and through the forecast area on Thu. This shortwave
may set off a few showers or even a thunderstorm or two on Thu as
cooling begins aloft and heating intensifies at the surface. At this
time, it looks like the risk for thunderstorms with hail will be
largely to our N, but will include some risk for showers and
thunderstorms, mainly late morning and afternoon with the highest
POPs for our northern zones.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...Deep low pressure system will continue
to lift rapidly off to the northeast Thurs night. Plenty of dry
air will advect in with westerly winds on the back end. Pcp
water values around an inch Thurs eve will drop below .75 inches
through early Fri with sfc dewpoint temps down into the mid 50s.
Overall expect clearing skies Thurs night with temps dropping
down closer to 60 for overnight lows and plenty of sunshine on
Friday bringing temps back up into the mid 80s most places.
Surface winds will back to the SW Fri evening allowing for some
moisture return bringing dewpoint temps up to around 60 or so.
This will keep overnight lows Fri night several degrees warmer
than previous night, down into the mid 60s most places.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...Ridge will build up from the Gulf
Coast on Saturday as surface high shifts east and off the
Florida coast. This will maintain a warm and increasing moist
flow with rising heights in the mid levels. The 850 temps will
be up to 16 to 18c on Saturday. Overall expect plenty of
sunshine and well above normal temps on Saturday, reaching
around 90 most places. A minor perturbation riding over the
ridge overnight Saturday should produce some clouds and maybe a
spotty shower but will move off the coast by early Sunday.
Expect high pressure to hold with plenty of dry air and
subsidence in the mid levels to maintain a cap on convection
through early Sunday. The ECMWF is more bullish with a digging northern
stream shortwave pushing a cold front south and east toward the
Carolinas on Sunday and suppressing ridge farther south. This
could lead to greater potential for clouds and showers and
slightly less warm temps, but for now will lean more toward the
GFS and keep a more optimistic forecast for sunnier and warmer
weather on Sunday. If GFS forecast holds, mid level heights
will continue to rise through the weekend as ridge builds up
from the south and temps will rise up around 90 again on
Sunday.Overall confidence is lower through early next week as a
slow moving cold front reaches into the Carolinas and finally
moves off the coast on Tuesday or possibly not until Wed.
Therefore should see increasing chc of showers Sun aftn through
Mon. Temps will continue to rise well into the 80s Mon through
Wed. A moist summertime like air mass will keep overnight lows
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 18Z Wednesday...Primary flight restrictions will be
driven by showers and thunderstorms through 02z. Have included
tempo IFR visibility and ceilings during this time. Thunderstorms
during this time will also have the potential to produce strong
wind gusts, possibly in excess of 40 kt. Drier air should begin
to wrap into the area during the late eve and any ceiling
restrictions should be primarily MVFR overnight, trending toward
VFR. Boundary layer winds should remain elevated through the
night to keep southwest winds up, thus precluding any fog
development. The passage of a cold front Thu may bring a shower
or thunderstorm, primarily at KLBT and KILM and have included a
Prob30 for this occurrence after 16z THU.
Extended Outlook...MVFR possible in showers and thunderstorms
late Sun and Mon.
&&
.MARINE...
NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...A Small Craft Advisory remains in
effect through the period. SW winds will be sustained at up to
25 to 30 kt. A few gusts up to gale force will be possible
tonight. Seas will be in the 6 to 9 ft range, peaking tonight.
Widespread showers and thunderstorms will produce poor
visibility into the first part of the overnight. Some storms may
be severe. Showers and a few thunderstorms on Thu will be
isolated to possibly scattered.
SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...Marine conditions will improve Thurs
night into Fri in a diminishing off shore westerly flow. The
offshore flow will keep highest seas farther off the coast.
Initially SW-W flow between 20 and 30 kts will maintain seas of
4 to 8 ft but by Fri morning seas will drop down to 3 to 5 ft in
westerly winds 15 to 20 kts. Therefore the Small Craft Advisory
in effect will expire Fri morning.
Winds and seas will continue to diminish with westerly winds
dropping down to 10 kts or less by Fri evening. Winds will back
slightly Fri night becoming more SW around high pressure to the
south, remaining around 10 kts or less.
LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 PM Wednesday...High pressure to the south will
maintain a SW return flow 10 to 15 mph through much of the
period. Seas between 2 and 4 ft will rise up to 3 to 5 ft on
Sunday with increasing winds up to 15 to 20 kts as a cold front
makes its way toward the Carolinas. Tightened gradient flow
between slow moving cold front to the west and high pressure to
the south and east may push winds up to 15 to 20 kts through
early next week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch until midnight EDT tonight for SCZ017-023-
024-032-033-039-053>056.
Beach Hazards Statement until 9 PM EDT this evening for SCZ054-
056.
NC...Flash Flood Watch until midnight EDT tonight for NCZ087-096-
099-105>110.
Beach Hazards Statement until 9 PM EDT this evening for NCZ106-
108.
MARINE...Small Craft Advisory until 6 AM EDT Friday for AMZ250-252-254-
256.
&&
NEAR TERM...RJD
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...RJDHazardous weather outlook, May 24, 2:17 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
317 PM EDT Wed May 24 2017
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-251930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
317 PM EDT Wed May 24 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe thunderstorms this afternoon and evening have the potential
to produce damaging winds, tornadoes, and large hail. Torrential
downpours may result in flooding. Thunderstorms will contain
frequent lightning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An isolated strong thunderstorm is possible Thursday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-SCZ054-251930-
Coastal Pender-Coastal New Hanover-Coastal Horry-
317 PM EDT Wed May 24 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Flash Flood Watch.
Moderate Risk of Rip Currents.
Severe thunderstorms this afternoon and evening have the potential
to produce damaging winds, tornadoes, and large hail. Torrential
downpours may result in flooding. Thunderstorms will contain
frequent
lightning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An isolated strong thunderstorm is possible Thursday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-251930-
Coastal Brunswick-
317 PM EDT Wed May 24 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Moderate Risk of Rip Currents.
Severe thunderstorms this afternoon and evening have the potential
to produce damaging winds, tornadoes, and large hail. Torrential
downpours may result in flooding. Thunderstorms will contain
frequent
lightning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An isolated strong thunderstorm is possible Thursday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ056-251930-
Coastal Georgetown-
317 PM EDT Wed May 24 2017
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Flash Flood Watch.
Severe thunderstorms this afternoon and evening have the potential
to produce damaging winds, tornadoes, and large hail. Torrential
downpours may result in flooding. Thunderstorms will contain
frequent
lightning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An isolated strong thunderstorm is possible Thursday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-251930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
317 PM EDT Wed May 24 2017
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...
This Hazardous Weather Outlook is for The adjacent Coastal Waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Severe thunderstorms will be possible later today and tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RJD
In the hours before
Local storm report, May 24, 1:12 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
212 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 2 N LUMBER BRIDGE 34.92N 79.07W
05/23/2017 ROBESON NC NWS STORM SURVEY
NWS SURVEY TEAM CONFIRMS A TORNADO NEAR PARKTON NC.
PRELIMINARY RATING EF-0 WITH 75 MPH WINDS... A WIDTH OF
30 YARDS... AND PATH LENGTH OF 2.2 MILES. MORE DETAILS
TO FOLLOW WITH PNS THIS EVENING.
&&
EVENT NUMBER ILM1700067
WEISSSpecial weather statement, May 24, 1:44 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Wilmington NC
244 PM EDT WED MAY 24 2017
SCZ032-039-241945-
Williamsburg SC-Florence SC-
244 PM EDT WED MAY 24 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHERN FLORENCE AND WILLIAMSBURG
COUNTIES UNTIL 345 PM EDT...
At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Salters, or 7 miles south of Kingstree, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lake City, Kingstree, Johnsonville, Hemingway, Salters, Hannah,
Cades, Poston, Nesmith, Indiantown, Hebron, Henry, Kingsburg,
Scranton, Coward, Olanta, Lane, Greeleyville, Stuckey and Central
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3372 7998 3377 8000 3382 7991 3388 7988
3389 7995 3395 7997 3399 7989 3404 7998
3392 7945 3389 7940 3388 7941 3384 7937
3383 7932 3378 7932 3346 7981 3357 8006
TIME...MOT...LOC 1844Z 219DEG 35KT 3358 7987
JDWSpecial weather statement, May 24, 2:24 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
324 PM EDT WED MAY 24 2017
SCZ017-023-024-032-033-242030-
Marion SC-Marlboro SC-Florence SC-Dillon SC-Darlington SC-
324 PM EDT WED MAY 24 2017
...SPECIAL WEATHER STATEMENT FOR FLORENCE...DILLON...DARLINGTON...
MARION AND CENTRAL MARLBORO COUNTIES UNTIL 430 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Hope, or 10 miles south of Florence, moving northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Florence, Hartsville, Marion, Dillon, Darlington, Mullins,
Timmonsville, Latta, Pamplico, Lamar, Quinby, Lake View, Clio,
Sellers, Blue Brick, Hamer, Brownsville, Darlington Raceway, Rains
and Floyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3449 8005 3449 7988 3453 7983 3460 7981
3461 7944 3430 7907 3424 7913 3386 7955
3396 7994 3399 7989 3417 8015 3423 8011
3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 1924Z 203DEG 41KT 3403 7979
JDW